FK506 is an immunosuppressant that is thought to be less nephrotoxic than cyclosporine A. However, complications due to renal tubular acidosis (RTA) have recently been reported. We report a case of RTA secondary to FK506 administration in liver transplantation. A 6-month-old girl was treated with FK506 after undergoing living donor liver transplantation for fulminant hepatitis. On postoperative day 17, she demonstrated hyperkalaemia and metabolic acidosis; she was diagnosed to have hyperkalaemic distal RTA with aldosterone deficiency (type IV). Intravenous sodium bicarbonate and furosemide, and intrarectal calcium polystyrenesulfonate were administered to correct the acidosis and promote potassium secretion. Thereafter, the FK506 concentration in whole blood gradually decreased, and the hyperkalaemia and metabolic acidosis following RTA improved. RTA is one type of nephrotoxicity induced by FK506, and it is reversible in mild cases when appropriately treated. The mechanism of RTA induced by FK506 has not yet been clearly elucidated. Surgeons and physicians should therefore be aware of the potential for RTA to occur with FK506 after any organ transplantation. The treatment for acidosis and hyperkalaemia should be started as soon as RTA is diagnosed, and the dosage of FK506 should also be reduced if possible.
!!!All Science Journal Classification (ASJC) codes